Hail, Scurry
- When
- March 24, 5:15 PM CST to 5:20 PM CST
- Where
- Scurry County, 4.15 mi S of Fluvanna
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 32.820, -101.150
The hail almost covered the ground.
An isolated supercell thunderstorm developed along a dryline over the northern Permian Basin of Texas. Strong winds aloft associated with a passing upper level trough north of the region resulted in deep layer shear supporting the thunderstorm during the early evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
An isolated supercell thunderstorm developed along a dryline over the northern Permian Basin of Texas. Strong winds aloft associated with a passing upper level trough north of the region resulted in deep layer shear supporting the thunderstorm during the early evening hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 24, 1:52 PM CST, 3 hours 23 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
252 PM CDT THU MAR 24 2011
.DISCUSSION...
LOW CHANCES FOR THUNDERSTORMS IN THE PERMIAN BASIN THIS
AFTERNOON...WITH FIRE WEATHER CONTINUING TO BE THE MAIN THREAT
THROUGH THE WEEKEND.
.SHORT TERM...
A BROAD UPPER LEVEL TROUGH IS PRESENT ACROSS THE WESTERN HALF OF THE
CONUS CONTRIBUTING TO WESTERLY WINDS ALOFT. AN EMBEDDED SHORTWAVE
IN THE UPPER LEVEL TROUGH IS CURRENTLY ACROSS THE FOUR CORNERS
REGION AND IS EXPECTED TO BRING MID LEVEL LIFT INTO THE CWA THIS
EVENING AND OVERNIGHT. A DRYLINE ACROSS WEST TEXAS WITH A GOOD
SUPPLY OF MOISTURE TO THE EAST WILL ALLOW FOR ADDITIONAL SUPPORT FOR
THUNDERSTORM DEVELOPMENT. WITH CAPE VALUES AROUND 1000 J/KG ACROSS
PORTIONS OF THE PERMIAN BASIN AND 0 TO 6 KM SHEAR VALUES AROUND 50+
KNOTS ACROSS MOST OF THE AREA...EXPECT THAT STORMS COULD DEVELOP
ALONG THE DRYLINE THIS EVENING AND MOVE EASTWARD. DUE TO ABOVE
MENTIONED FACTORS...SOME OF THESE STORMS COULD BE SEVERE WITH STRONG
WINDS AND LARGE HAIL BEING THE PRIMARY THREATS AS INDICATED BY THE
MODEL SOUNDINGS. THE DRYLINE WILL PUSH EASTWARD OVERNIGHT INTO
FRIDAY MORNING BRINGING DRY WESTERLY WINDS ACROSS THE AREA. A
SURFACE TROUGH WILL BE PRESENT ACROSS THE LEE OF THE ROCKIES AND
EXTENDING SOUTHWARD ACROSS FAR WEST TEXAS AND SOUTHEAST NEW MEXICO.
THIS FEATURE ALONG WITH WESTERLY DOWNSLOPE WINDS AND MOSTLY SUNNY
SKIES WILL CONTRIBUTE TO WARMING TEMPERATURES. TEMPERATURES WILL BE
SLIGHTLY COOLER ON SATURDAY DUE TO THE SURFACE TROUGH WEAKENING.
&&
.LONG TERM...
WEAK FRONT TO MOVE INTO THE PERMIAN BASIN SATURDAY NIGHT BUT WILL
STALL ALONG THE PECOS RIVER VALLEY. THE FRONT WILL LIFT NORTHEAST
SUNDAY LEAVING NO EFFECT ON THE AFTERNOON HIGH WHICH WILL AGAIN
SURGE INTO THE 80S...THE POSSIBLE EXCEPTION WILL BE THE LOW
ROLLING PLAINS WHERE THE LOWER ELEVATION COULD PREVENT THE COOL
AIR MASS FROM MIXING OUT COMPLETELY. THE MAIN QUESTION THEN NEXT
WEEK WILL BE THE EVOLUTION OF A FOUR CORNERS UPPER TROUGH/WEST
COAST RIDGE.
PREFER THE GEM/ECMWF SOLUTION WITH A WEAKER MORE PROGRESSIVE
PATTERN OVER THE DEEPER AND SLOWER DETERMINISTIC GFS SOLUTION.
THERE ARE ACTUALLY TWO SHORT WAVE TROUGH INDICATED WITH THE FIRST
MOVING INTO THE CENTRAL PLAINS MONDAY INTO TUESDAY. THIS FEATURE
WILL BE INTERESTING AS CONVECTION WOULD BE POSSIBLE ALONG A
DEVELOPING DRYLINE...DIFFERENTIAL HEATING...AND UPPER SUPPORT.
MODELS BEGIN TO DIFFER MORE WITH A SECOND UPPER TROUGH MOVING INTO
WEST TEXAS NEXT THURSDAY. GFS SEEMS WAY TOO STRONG IN DEVELOPING
THIS UPPER LOW...CERTAINLY ATYPICAL FOR THE PATTERN SHOWN THIS
WINTER...AND PREFER THE FASTER WEAKER MODEL SOLUTIONS. THIS WOULD
MAKE THE END OF NEXT WEEK WARMER AND DRIER.
HENNIG
&&
.FIRE WEATHER...
RED FLAG CONDITIONS WILL CONTINUE INTO THIS EVENING THEN WILL
IMPROVE AS WINDS RELAX AND RH/S CLIMB. POOR RELATIVE HUMIDITY
RECOVERY WILL CREATE FAVORABLE CONDITIONS FOR RED FLAG CONDITIONS
AGAIN TOMORROW IN SOUTHEAST NEW MEXICO AND THE HIGHER ELEVATIONS
OF WEST TEXAS. BRIEF OR NEAR RED FLAG CONDITIONS WILL BE POSSIBLE
IN THE UPPER TRANS PECOS AND THE WESTERN PERMIAN BASIN...BUT
SHOULD FALL JUST SHORT OF RED FLAG CRITERIA AND THUS NOT INCLUDED
IN THE FIRE WEATHER WATCH. A FRONT WILL DROP SOUTH SATURDAY
CAUSING WINDS TO DIMINISH ACROSS MUCH OF THE AREA. THE MOST LIKELY
LOCATION FOR FIRE WEATHER CONCERNS THIS WEEKEND WILL BE THE
GUADALUPE MOUNTAINS AND HIGHER ELEVATIONS IN CULBERSON COUNTY.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 48 86 51 83 / 30 0 0 0
CARLSBAD NM 43 89 45 86 / 0 0 0 0
DRYDEN TX 57 91 54 90 / 20 0 0 0
FORT STOCKTON TX 53 89 53 87 / 10 0 0 0
GUADALUPE PASS TX 48 76 46 73 / 0 0 0 0
HOBBS NM 42 83 44 82 / 0 0 0 0
MARFA TX 33 80 35 80 / 0 0 0 0
MIDLAND INTL AIRPORT TX 44 88 47 85 / 20 0 0 0
ODESSA TX 46 88 49 84 / 20 0 0 0
WINK TX 42 91 47 88 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING UNTIL 9 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.
RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...SOUTHEAST
PLAINS/BLM ROSWELL/LNZ.
FIRE WEATHER WATCH FROM FRIDAY MORNING THROUGH FRIDAY EVENING
FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS NP/LINCOLN
NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.
HIGH WIND WATCH FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING FOR
THE FOLLOWING ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.
TX...HIGH WIND WARNING UNTIL 9 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES... GUADALUPE MOUNTAINS.
RED FLAG WARNING UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING FOR THE
FOLLOWING ZONES... DAVIS/APACHE MOUNTAINS AREA...GUADALUPE
MOUNTAINS...REEVES COUNTY AND UPPER TRANS PECOS...VAN HORN
AND HIGHWAY 54 CORRIDOR.
FIRE WEATHER WATCH FROM FRIDAY MORNING THROUGH FRIDAY EVENING
FOR THE FOLLOWING ZONES... DAVIS/APACHE MOUNTAINS AREA...
GUADALUPE MOUNTAINS...REEVES COUNTY AND UPPER TRANS PECOS...
VAN HORN AND HIGHWAY 54 CORRIDOR.
HIGH WIND WATCH FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING FOR
THE FOLLOWING ZONES... GUADALUPE MOUNTAINS.
&&
44/10HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 207 PM CDT THU MAR 24 2011 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-251915- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 207 PM CDT THU MAR 24 2011 /107 PM MDT THU MAR 24 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT DRY AND WINDY CONDITIONS WILL LEAD TO CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON AND EVENING ACROSS THE GUADALUPE...DAVIS...AND APACHE MOUNTAINS...SOUTHEAST NEW MEXICO PLAINS...VAN HORN AND HIGHWAY 54 CORRIDOR...AND REEVES COUNTY. A RED FLAG WARNING IS IN EFFECT. A HIGH WIND WARNING IS ALSO IN EFFECT FOR THE GUADALUPE MOUNTAINS. THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT...EAST OF A LAMESA...TO MIDLAND...TO BIG LAKE LINE. ANY STORMS THAT DO DEVELOP WILL BE ACCOMPANIED BY FREQUENT LIGHTNING. A FEW OF THESE STORMS MAY BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY DRY AND WINDY CONDITIONS MAY LEAD TO CRITICAL FIRE WEATHER CONDITIONS FRIDAY ACROSS THE GUADALUPE...DAVIS...AND APACHE MOUNTAINS...SOUTHEAST NEW MEXICO PLAINS...VAN HORN AND HIGHWAY 54 CORRIDOR...AND REEVES COUNTY. A FIRE WEATHER WATCH IS IN EFFECT. A HIGH WIND WATCH IS ALSO IN EFFECT FOR THE GUADALUPE MOUNTAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING...EAST OF A LAMESA...TO MIDLAND...TO BIG LAKE LINE. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND 44
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 607 PM CDT THU MAR 24 2011 TXZ047-048-242330- SCURRY-BORDEN- 607 PM CDT THU MAR 24 2011 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING NORTHEASTERN BORDEN AND NORTHWESTERN SCURRY COUNTIES UNTIL 630 PM CDT... AT 605 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING AN INTENSIFYING THUNDERSTORM THAT WAS LOCATED ABOUT 10 MILES EAST OF GAIL...OR ABOUT 11 MILES SOUTHWEST OF FLUVANNA. THIS STORM IS MOVING TO THE NORTHEAST AT 30 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM WILL BE CAPABLE OF PRODUCING STRONG WIND GUSTS AROUND 50 MPH...PENNY SIZED HAIL...OCCASIONAL LIGHTNING STRIKES AND VERY HEAVY RAIN. PEOPLE IN NORTHEASTERN BORDEN AND NORTHWESTERN SCURRY COUNTIES...INCLUDING THOSE NEAR THE COMMUNITY OF FLUVANNA SHOULD SEEK SAFE SHELTER INDOORS UNTIL THE STORM HAS PASSED. &&
The Lubbock radar (KLBB), 111 km away, was scanning. The volume nearest the first event began at 23:15 UTC.
1 hail. Local standard time, as filed.
The hail almost covered the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, March 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 293008.